Alert archive / Illinois / Flash Flood Warnings in 2025
Flash Flood Warning 15, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jul 20, 2025, 10:04 PM CDT for Effingham County, Shelby County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2025, 10:04 PM CDT (03:04 UTC)
- Expired
- Jul 21, 2025, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Effingham County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:14 PM CDT | FLOOD | Beecher City, IL | Broadcast media received a report of Highway 33 in Beecher City underwater. |
| Jul 20, 10:50 PM CDT | FLASH FLOOD | Altamont, IL | dispatch reported water on Main Street between Division and Oak. |
| Jul 20, 10:50 PM CDT | FLASH FLOOD | Beecher City, IL | dispatch reported water on Poplar Street. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
824
WGUS53 KILX 210304
FFWILX
ILC049-173-210900-
/O.NEW.KILX.FF.W.0015.250721T0304Z-250721T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1004 PM CDT Sun Jul 20 2025
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southern Shelby County in central Illinois...
Effingham County in south central Illinois...
* Until 400 AM CDT.
* At 1002 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Effingham, Altamont, Teutopolis, Watson, Stewardson, Cowden,
Dieterich, Tower Hill, Beecher City, Edgewood, Herrick, Mason,
Shumway, Montrose, Heartville, Strasburg, Clarksburg, Sigel,
Oconee and Mode.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3938 8847 3917 8847 3917 8836 3891 8836
3891 8881 3922 8881 3922 8914 3935 8914
3935 8903 3940 8902
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
NMA1 follow-up statement
981
WGUS73 KILX 210857
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
357 AM CDT Mon Jul 21 2025
ILC049-173-210907-
/O.EXP.KILX.FF.W.0015.000000T0000Z-250721T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Effingham IL-Shelby IL-
357 AM CDT Mon Jul 21 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING
FOR SOUTHERN SHELBY AND EFFINGHAM COUNTIES...
The heavy rain has ended and flood waters are receding. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 1200 PM CDT Monday for
portions of central, east central, and southeast Illinois.
&&
LAT...LON 3938 8847 3917 8847 3917 8836 3891 8836
3891 8881 3922 8881 3922 8914 3935 8914
3935 8903 3940 8902
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:46 PM CDT, 18 minutes earlier. Its key messages:
- Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning.
- Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday.
Area forecast discussion, Jul 20, 9:46 PM CDT, 18 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 946 PM CDT Sun Jul 20 2025 .KEY MESSAGES... - Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning. - Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday. && .UPDATE... Issued at 946 PM CDT Sun Jul 20 2025 A stationary front is stretched along a line from roughly Quincy to Taylorville to Lawrenceville with thunderstorms present within its vicinity. The earlier severe threat has largely waned with just a few stronger cells lingering south of I-70. Further west, storm activity has redeveloped along the boundary in west-central IL where the LLJ is ramping up late this evening. Flash flooding concerns continue through the overnight hours, with the focus being along the previously mentioned boundary. A Flood Watch for flash flooding remains in effect for areas south of I-74 through midday Monday. NMA && .DISCUSSION... Issued at 239 PM CDT Sun Jul 20 2025 ...Flash Flooding Risk Tonight... MCS that rolled across north-central Illinois this morning has pushed well to the east and dissipated...but has left an outflow boundary in its wake north of the I-74 corridor. While scattered convection may fire along/near the outflow later this afternoon and evening, the primary focus for widespread convection will be further S/SW along the instability gradient currently extending from near Hannibal, Missouri to just south of Terre Haute, Indiana. 12z CAMs have all clustered their heaviest QPF near this boundary across the S/SW KILX CWA from mid-evening through the overnight hours. 12z KILX upper air sounding showed copious moisture throughout the entire depth of the atmosphere, with a daily record precipitable water value of 2.11...while 19z/1pm SPC mesoanalysis features PWs of 2.10 to 2.30 everywhere south of I-74. With a boundary in place, tropical deep-layer moisture to work with, and a 30-35kt 850mb jet adding additional moisture/instability...the stage is set for several rounds of convection across the S/SW CWA tonight. HREF mean QPF is mostly in the 1 to 2 inch range along/south of a Macomb to Paris line: however, maximum values are 3 to 5 inches (with a peak of 7 inches in Sangamon County). Think actual values will range from 1 to 3 inches across this area, with isolated higher amounts possible. Given the strong signal for heavy rainfall, have opted to maintain the Flood Watch for much of the CWA through Monday morning, but have cancelled the watch along/north of a Macomb to Bloomington line where rainfall will be much lighter. ...Heatwave for Central Illinois... With scattered showers and thunderstorms lingering across the area and light E/NE boundary layer flow, temperatures on Monday will remain near or slightly below normal for this time of year in the middle 80s. As upper ridging builds over the Mississippi River Valley, it will push the main baroclinic zone well to the north into the Upper Midwest/Great Lakes by Tuesday, which will allow a heatwave to develop across much of the Midwest. A continued easterly component to the wind will keep temperatures in the upper 80s to around 90 degrees on Tuesday: however, as winds veer to S/SW, readings will climb into the lower to middle 90s Wednesday through Friday. After the recent heavy rainfall and with crops still actively growing and contributing additional moisture to the atmosphere, surface dewpoints will hover in the middle to upper 70s...with lower 80s at times in a few spots. These high dewpoints will result in peak afternoon heat index values of 105-115 degrees across the board. Slight cooling may be noted by next weekend as a short-wave trough flattens the upper ridge and nudges a frontal boundary southward toward central Illinois: however, confidence in this scenario remains low. At this point, be prepared for an oppressively hot and humid period from Tuesday through at least Friday. Barnes && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 703 PM CDT Sun Jul 20 2025 Thunderstorm activity has largely remained south of the TAF sites so far, with a 30% chance lingering at KSPI the next few hours. Additional thunderstorm activity could develop overnight, though the latest guidance suggests that a majority of this should stay well south of all the TAF sites. MVFR to IFR conditions look increasingly likely overnight as winds become light. Conditions should improve by late morning or early afternoon with winds backing to the east-northeast with speeds under 10 kts. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for ILZ040>044-047>057- 061>063-066>068-071>073. &&
Hazardous weather outlook, Jul 20, 2:43 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 243 PM CDT Sun Jul 20 2025 ILZ027>031-036>038-211945- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 243 PM CDT Sun Jul 20 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Thunderstorms are expected to redevelop across portions of central Illinois late this afternoon and continue into tonight. Some of these storms may generate heavy rainfall. Though the axis of heaviest rain this evening into tonight is forecast to be further south, it may not take much to see additional localized flooding where heavy rain has already fallen this morning. Additionally, there is a marginal to slight risk for severe weather this evening with damaging wind gusts the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Oppressive heat will build across the region starting Tuesday afternoon, and will persist through the rest of the work week. Heat indices are expected to peak in the 105 to 115 degree range on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east around 30 mph. ILZ040>057-061>063-066>068-071>073-211945- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 243 PM CDT Sun Jul 20 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Thunderstorms are expected to redevelop across portions of central Illinois late this afternoon and continue into tonight. Some of these storms will be capable of producing heavy rainfall which could result in localized flooding. Additionally, there is a marginal to slight risk for severe weather this evening with damaging wind gusts the primary hazard. An isolated, brief tornado cannot be ruled out. Minor flooding is ongoing along the Little Wabash River near Clay City. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Oppressive heat will build across the region starting Tuesday afternoon, and will persist through the rest of the work week. Heat indices are expected to peak in the 105 to 115 degree range on Wednesday and Thursday. Minor flooding will continue along the Little Wabash River near Clay City through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east around 30 mph. Deubelbeiss
In the hours before
Local storm report, Jul 20, 8:04 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Lincoln IL
804 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Flood Pana 39.39N 89.08W
07/20/2025 Christian IL Public
Street flooding at various intersections in
Pana. Photos of flooded roads on Twitter.
&&Local storm report, Jul 20, 8:23 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
823 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flood 3 SE Shumway 39.15N 88.61W
07/20/2025 Effingham IL Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&Special weather statement, Jul 20, 8:29 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
829 PM CDT Sun Jul 20 2025
ILZ067-071-072-210200-
Clay-Richland-Jasper-
829 PM CDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JASPER...RICHLAND
AND EAST CENTRAL CLAY COUNTIES THROUGH 900 PM CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olney Noble Airport, or 8 miles northwest of Olney, moving southeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Olney, Noble, Parkersburg, Olney Noble Airport, Claremont, Calhoun,
Wakefield, and Wendelin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Illinois.
&&
LAT...LON 3857 8810 3878 8835 3890 8823 3874 8790
3857 8791
TIME...MOT...LOC 0129Z 308DEG 35KT 3879 8823
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MJALocal storm report, Jul 20, 8:37 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
837 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Rain 2 E Shelbyville 39.41N 88.78W
07/20/2025 M2.95 Inch Shelby IL Mesonet
Mesonet station SBYI2 1.5 E Shelbyville.
0800 PM Rain 2 SE Cowden 39.23N 88.84W
07/20/2025 M2.66 Inch Shelby IL Mesonet
Mesonet station CWDI2 1.6 SE Cowden.
0825 PM Rain 3 W Findlay 39.52N 88.81W
07/20/2025 M2.43 Inch Shelby IL Mesonet
Mesonet station 8451D 2 W Findlay.
0823 PM Rain Shelbyville 39.41N 88.81W
07/20/2025 M2.22 Inch Shelby IL Mesonet
Mesonet station AT671 Shelbyville.
&&Local storm report, Jul 20, 8:47 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
847 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM Flood Cowden 39.25N 88.86W
07/20/2025 Shelby IL Broadcast Media
Highway 11 in Cowden has 6 inches of water
and many streets in town have water flowing
over them.
&&
ShimonLocal storm report, Jul 20, 8:57 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
857 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM Rain 2 S Decatur 39.82N 88.95W
07/20/2025 U2.00 Inch Macon IL Public
0800 PM Rain 4 ENE Tower Hill 39.41N 88.90W
07/20/2025 M1.94 Inch Shelby IL Mesonet
Mesonet station SRCI2 3.6 E Tower Hill.
0829 PM Rain 1 SSW Rosamond 39.37N 89.17W
07/20/2025 M1.81 Inch Christian IL Mesonet
Mesonet station GW6074 PANA.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:01 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 29 min |
| Jul 20, 7:20 PM CDT | Areal Flood Advisory | ILX | Christian, Shelby | 3 hr |
| Jul 20, 8:14 PM CDT | Areal Flood Advisory | ILX | Effingham | 3 hr |
| Jul 20, 8:29 PM CDT | Special Weather Statement | ILX | Richland | 31 min |
| Jul 20, 10:19 PM CDT | Areal Flood Advisory | ILX | Lawrence | 3 hr |
| Jul 21, 2:16 AM CDT | Extreme Heat Watch | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 29 more | 36 hr |
Nearby
Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.